Thunderstorm Wind, Yankton
- When
- July 6, 11:56 AM CST to 11:58 AM CST
- Where
- Yankton County, 0.51 mi E of (Ykn)chan Gurney Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.920, -97.370
A short-duration bow echo evolved from thunderstorms which developed on the warm side of a stationary frontal boundary in the presence of weak shear and strong DCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A short-duration bow echo evolved from thunderstorms which developed on the warm side of a stationary frontal boundary in the presence of weak shear and strong DCAPE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 11:28 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1228 PM CDT Tue Jul 6 2021 .UPDATE... Issued at 1021 AM CDT Tue Jul 6 2021 Surface analysis this morning beginning to reveal warm sector and areas of greatest concern. Currently front stretches from near Tyndall to Canton to north of Spencer. South of this area, we're seeing temperatures rise into the 80s and localized dew point surges. Radar and water vapor showing two distinct forcing mechanisms, one small circulation noted near Huron and a second more well defined MCV circulating near Gordon, NE. Between these waves, starting to already see some enhancement of the lift, with scattered convection forming in the post frontal environment. Through mid-day and early afternoon: Anticipated continued development across portions of the Missouri River Valley into northern Nebraska ahead of the secondary MCV over Nebraska. CAMS struggling to resolve both of the aforementioned features, but trends would suggested continued upscale elevated development through mid-day with activity spreading into the James River Valley by noon. The greatest risk with this activity will be marginally severe hail and sub-severe winds given MUCAPE 800-1000 J/KG and tall thin CAPE profiles. With some acceleration of shortwave energy, some of this activity may become surface based and more capable of tapping into the 1500-2000 J/KG MLCAPE within the warm sector after the noon hour. Shear generally remains on the low end of the scale averaging 15 to 25 knots (greatest north of I-90). This would tend to favor multicellular clusters once again. DCAPE pool downstream in SE South Dakota, NW Iowa and far southern Minnesota remaining very high at 800-1000 J/KM so this would support increased risks for bowing segments with localized winds up to 70 mph. Mid- lvl lapse rates are marginal AOA 6.5-7 C/KM leading to less CAPE in the hail growth zone, and generally minimizing the hail risk. We will need to keep a close eye on positioning of the surface warm front near the MN/IA border that could serve as a localized enhancer for 0-1 KM helicity suggested by the RAP to be near 50-75 M2/S2. There will remain a low end tornado risk into the late afternoon. QPF amounts are still looking like basin averages near 0.5" but, can see some pockets of 1-2" mostly across northwest Iowa and southern Minnesota. The timing of the greatest severe weather risk continued to look focused from 1pm-6pm. && .SHORT TERM...(Today and Tonight) Issued at 431 AM CDT Tue Jul 6 2021 Early this morning, radar and satellite indicate a weak area of showers and thunderstorms tracking slowly east through counties along and north of the Hwy 14 corridor in eastern SD and western MN. Despite a weak nocturnal LLJ feeding mid level moisture in near the 850mb front, dry low level air is limiting rain coverage early this morning. 00z CAM guidance has done poorly with placement and timing of overnight convection. Earlier runs and the 06z HRRR support a chance for scattered showers and storms along/northwest of a Marshall to Brookings to Mitchell line through the morning as a potent upper trough approaches and the mid level front progresses slowly east. However 06z NamNest/00z NAM guidance supports mainly dry conditions with a later upper wave push. Stuck with the wetter solutions given recent development of scattered storms in central SD. Although isolated showers or storms cannot be ruled out further east, areas along and southeast of a line from Pipestone to Sioux Falls to Yankton and Sioux City will remain capped and more dry than not through the morning. Radar this morning also shows a washed out stationary front oriented roughly west to east, just south of the I-90 corridor. As the upper trough swings in and interacts with the nearby front this afternoon and evening, most of the latest CAM guidance supports scattered thunderstorms and potential for isolated severe thunderstorms developing 2-5 PM in proximity of the front. There is uncertainty in how far north and west the front will lift before storms develop (Madison vs Sioux Falls vs just south of Sioux Falls). Lingering weaker boundaries from tonight's earlier convection may cause additional complexities regarding where initiation will occur. 20-30 kts 0-6km shear oriented mostly parallel to the front and moderate instability should allow for bowing segments or clusters of multicells. Despite a weaker wind profile, stronger upper level support combined with a nearby front, decent isolated higher HREF UH tracks, high DCAPE, and weaker mid level lapse rates would support potential for isolated threats of damaging wind gusts up to 70 mph and quarter sized hail with the greatest severe weather threat approx 3-9 PM. Add in an axis of 1.5 to 2.0" precipitable water in the vicinity and storm motion on the slower side, and this will allow for locally heavier rainfall amounts, perhaps with isolated 1- 2 inch totals for a few sites. While rainfall will also be dependent on coverage, a widespread quarter to half inch (or more) along and east of a Windom to Sioux Falls to Sioux City line is looking pretty likely. Locations ahead of the front will see another hot muggy day with highs in the mid 80s to lower 90s. Cooler further northwest with increased cloudiness and an earlier upper trough passage. Showers and storms may linger well into the night across northwest Iowa, but lows should still fall into the 50s and 60s overnight. .LONG TERM...(Wednesday through Monday) Issued at 431 AM CDT Tue Jul 6 2021 Behind Tuesday's departing system, model soundings support lingering stratus and fog for at least a portion of Wednesday morning, especially east of I-29. It's possible stratus may linger through much of the day in eastern areas as mixing is slow to erode the nocturnal inversion. Notably cooler Wednesday as cooler, drier air spreads in via northwest flow aloft and sfc high pressure. On Thursday, a progressive upper ridge builds through the Central Plains bringing a period of breezy south winds and warming. Deterministic guidance supports several shortwave disturbances tracking through somewhere in the Northern and Central Plains in active northwest flow aloft. Maintained a chance of showers and storms for this Thursday through early Friday, though confidence in low in timing/location of these weak disturbances. Despite weaker instability, a much stronger wind field aloft and stronger mid level lapse rates develop Thursday through at least Friday night. Thus cannot entirely rule out a small chance of severe weather if a stronger shortwave drops through the region. For Friday through at least early Saturday, rain chances increase as a strong upper trough digs into the Northern Plains. While confidence in the details is low, Friday afternoon and evening will need to be monitored for severe weather potential with strong forcing for ascent, the jet stream digging into the vicinity (ample deep layer shear), and Gulf moisture peeking in (potential for moderate to high instability). Still have pretty poor agreement regarding how long Friday's system will linger in the region (departing Saturday AM vs night), but increased cloudiness and proximity of the upper trough should bring daytime temperatures into the relatively cooler 70s and 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1224 PM CDT Tue Jul 6 2021 Convection risks continue to be the prevailing risk through the first 6 hours of the TAF and aviation interest area today. Linear band of thunderstorms expected to form and move southeast this afternoon, dissipating to showers this evening. Localized gusts to 60 mph may be possible at times. Brief reductions to MVFR visibility is possible in heavier rains. Ceilings behind this area of rain are expected to drop to MVFR to locally IFR levels later this evening and overnight. These conditions will persist into Wednesday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Dux SHORT TERM...BP LONG TERM...BP AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Tue Jul 6 2021 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ039-040-053>056-058>070- 071200- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 459 AM CDT Tue Jul 6 2021 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible this morning. This afternoon, scattered thunderstorms are expected to develop in southeast South Dakota and southwest Minnesota, gradually tracking into northwestern Iowa and far northeastern Nebraska. A few strong to severe thunderstorms are possible, with the main threats being quarter size hail, wind gusts to 70 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible on Thursday night through Saturday. There is a chance for severe weather on Friday afternoon and night, but confidence is low in any details at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-071200- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 459 AM CDT Tue Jul 6 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. This afternoon, scattered thunderstorms are expected to develop over southeastern South Dakota and southwest Minnesota, tracking into northwestern Iowa and far northeastern Nebraska this evening. A few strong to severe thunderstorms are possible, with the main threats being quarter size hail, wind gusts to 70 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible on Thursday night through Saturday. There is a chance for severe weather on Friday afternoon and night, but confidence is low in any details at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-050-052-057-071200- Beadle-Gregory-Jerauld-Brule- 459 AM CDT Tue Jul 6 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are likely through this afternoon. Although severe weather is unlikely, brief gusty winds, small hail, and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible on Thursday night through Saturday. There is a chance for severe weather on Friday afternoon and night, but confidence is low in any details at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND GST TABOR 42.95N 97.66W
07/06/2021 M51 MPH BON HOMME SD PUBLIC
REPORT VIA PERSONAL WEATHER STATION.
&&
MMThe Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977435.